Q. I started taking Contrave two weeks ago. I was so desperate to lose weight that I spent a lot for it instead of forking out that much for a month of Nutrisystem.
I made a huge mistake. I have had nausea, vomiting, migraine headaches, constipation, horrible heartburn, blurry vision and hot flashes (especially at night). I have lost sleep because I am constantly pulling my covers off, then back on, then off again. I find myself eating more than usual because I am constantly trying to fight off the nausea by keeping something in my stomach. Another side effect is that I have no energy to exercise.
I have always encouraged my friends and family to try out their new prescriptions for a full month before giving up because of side effects. It takes a while for most people’s bodies to get used to a new med. Although I consider myself pretty tough, I am going to actually throw in the towel and stop instead of increasing the dose tomorrow as prescribed. It’s time for me to listen to my body.
A. Contrave contains two different medications: the antidepressant bupropion and the opioid blocker naltrexone. Bupropion (Zyban) has Food and Drug Administration approval to help people quit smoking. Naltrexone (Revia) is approved for alcohol dependence. The combination has the FDA’s blessing for weight loss.
How good is Contrave for weight loss? In one clinical trial, subjects on the drug shed about 8 pounds more than people taking placebos. That was after six months. Side effects can include digestive distress, headache, dizziness, insomnia, sweating, dry mouth, anxiety, hot flashes, tremor and confusion.
Q. I might have to go on a blood pressure-lowering medication, but I am very reluctant to do so. I exercise regularly at the gym, lifting weights and doing cardio five days a week for an hour. I also walk in the evenings when weather permits. My diet is very healthy, and at 5 feet, 7 inches tall, I weigh between 115 and 117 pounds.
Yet when I see a doctor my blood pressure jumps to 150/90. Could this just be “white coat syndrome”? The doctors seem reluctant even to consider this. They want to hand me medications right away, regardless of any side effects. If the subject comes up on my next visit, I’d like to know which medicines in this case would have the least objectionable side effects.
A. It is certainly possible that you have white coat hypertension, a condition in which blood pressure soars in the doctor’s office. Presumably this is due to anxiety around the interaction.
To learn whether your blood pressure spikes only at those times, or whether it is more generally elevated, you will need to measure it yourself at home. Consumer Reports highly rates the Omron 10 series of home blood pressure monitors.
Blood pressure must be measured correctly both in the doctor’s office as well as at home. It is harder than you might think. Keep your feet on the floor and your back supported. Your arm should rest on a horizontal surface at heart height. Do not talk during the measurement.
To learn more about proper technique, white coat hypertension and strategies for controlling blood pressure, you may wish to consult our Guide to Blood Pressure Treatment. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. B-67, P.O. Box 52027, Durham, N.C. 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
(In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, Fla. 32803, or email them via their website: www.PeoplesPharmacy.com.)